Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 372, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 1996, 5:46 PM CDT for Meade County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1996, 5:46 PM CDT (22:46 UTC)
- Expired
- Jul 25, 1996, 6:35 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Meade County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:00 PM CDT | Hail 1 | Meade, KS | |
| Jul 25, 6:36 PM CDT | Hail 0.75 | Fowler, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 252247 SVRDDC KSC119-252335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 546 PM CDT THU JUL 25 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 635 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...NORTHERN MEADE COUNTY AT 544 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR IN THE VICINITY OF MEADE MOVING EAST AT 10 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... MEADE BY 550 PM CDT FOWLER BY 625 PM CDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. BURKE/PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:31 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 25, 3:31 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT THU JUL 25 1996 MAIN FORECAST CHALLENGE IS TSTM CHANCES TONIGHT AND TEMPS ON FRIDAY. SHOWER AND TSTM ACTIVITY ALREADY OCCURRING OVER PORTIONS OF EASTERN COLORADO AT THIS TIME WITH MOVEMENT TO THE SOUTHEAST ALONG THE 850 MB FRONT. SHORTWAVES TO CONTINUE TO RIDE OVER THE TOP OF THE WEST COAST RIDGE AND INTO THE PLAINS. PROFILERS CURRENTLY SHOWING A WEAK WAVE OVER SOUTHERN WY AND NORTHERN CO. DEWPOINTS IN THE 60S OVER THE CWA WITH TEMPS ALREADY SLIGHTLY ABOVE THE CONVECTIVE TEMP FOR THE DAY. WITH THE INSTABILITY AND THE FRONT TO SERVE AS A FOCUS POINT...FEEL THAT THUNDERSTORMS ARE A PRETTY GOOD BET AGAIN TONIGHT. THE SHORTWAVE DOES NOT LOOK TO BE IN A REAL PRIME POSITION UNTIL LATER IN THE EVENING...BUT WITH THE DEVELOPMENT ALREADY GOING ON TO THE WEST OF THE REGION...WILL NOT RULE OUT A FEW EARLIER STORMS. WILL GO WITH LIKELY POPS TONIGHT...THEN TAPER THINGS OFF BY MORNING. FRIDAY LOOKS TO BE A POSSIBLE REPEAT...WITH MCS DEVELOPMENT A BIT FARTHER TO THE EAST AS THE MODELS ALL SHOW THE BEST PVA FROM ABOUT CENTRAL KANSAS EASTWARD. GARP DATA SHOWING A GOOD THETA-E RIDGE AND HIGH CAPES OVER WESTERN KANSAS THOUGH DURING THAT SAME TIME PERIOD...SO MAY SEE SOME OUTFLOW TYPE DEVELOPMENT WEST OF THE MCS ITSELF. WILL GENERALLY JUST FOLLOW ALONG WITH PERSISTANCE AND KEEP LOWER POPS GOING DURING THE DAYTIME PERIODS AND HIGHER CATEGORICAL POPS DURING THE EVENING AND NIGHTS. UPSLOPE WINDS TO CONTINUE BRINGING MOISTURE INTO THE REGION WITH GUIDANCE INDICATING DEWPOINTS IN THE 60S THROUGHOUT THE PERIOD. LOW TO MID LEVEL CLOUDS LIKELY TO HANG AROUND ALL DAY FRIDAY...WHICH ARE LIKELY TO HINDER DAYTIME TEMPS. HAVE GONE LOWER THAN GUIDANCE FOR THIS REASON. DDC 064/077 063/084 064 636 GCK 063/078 062/085 062 635 EHA 064/077 064/087 063 635 LBL 064/077 063/086 064 635 HYS 064/075 062/083 062 636 P28 067/080 065/087 066 636 PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 48 min |
| Jul 25, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 62 min |
| Jul 25, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.